Alert archive / Mississippi / Tornado Warnings in 2005

Tornado Warning 15, NWS Memphis, TN

April 6, 2005Union County, Mississippi

NWS Memphis, TN issued this tornado warning at Apr 6, 2005, 4:42 PM CDT for Union County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2005, 4:42 PM CDT (21:42 UTC)
Expired
Apr 6, 2005, 5:15 PM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Union County, MS

The radar

The Columbus AFB radar (KGWX), 98 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 1:55 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMEG 062144
TORMEG
MSC145-062215-
/O.NEW.KMEG.TO.W.0015.050406T2142Z-050406T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
442 PM CDT WED APR 6 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  UNION COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 515 PM CDT

* AT 440 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO IN        
  WESTERN LAFAYETTE COUNTY NEAR KEEL ABOUT 8 MILES WEST OF PINEDALE. 
  ...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ETTA AND
  NEW ALBANY.

.THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER
A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3452 8925 3438 8924 3441 8889 3460 8898

$$
1 follow-up statement
000 
WWUS54 KMEG 062204
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
503 PM CDT WED APR 6 2005

MSC145-062213-
/O.CAN.KMEG.TO.W.0015.000000T0000Z-050406T2215Z/
UNION MS-
503 PM CDT WED APR 6 2005

...THE TORNADO WARNING FOR UNION COUNTY IS CANCELLED...

DOPPLER RADAR INDICATED THE STORM THAT PROMPTED THE TORNADO WARNING 
HAD WEAKENED AND IS LONGER APPEARED CAPABLE OF PRODUCING TORNADOES.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY 
EVENING FOR EASTERN ARKANSAS AND SOUTHEAST MISSOURI AND NORTHERN 
MISSISSIPPI AND SOUTHWEST TENNESSEE.

LAT...LON 3452 8925 3438 8924 3441 8889 3460 8898

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Apr 6, 3:16 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 6, 3:16 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT WED APR 6 2005

.DISCUSSION...
BUSY WEATHER DAY ACRS THE MID SOUTH. FIRST ROUND OF STORMS LEFT 1 TO
2 INCHES ACRS MUCH OF W TN AND N MS THIS MORNING. ROUND NUMBER 2 IS
WELL UNDER WELL ATTM. NEARLY VERTICALLY STACKED UPPER LEVEL LOW
STARTING TO MOVE INTO WRN AR. OCCLUDED FRONT STRETCHES IN AN ARC
FROM NRN AR TOWARD CLARKSDALE. THIS FRONT IS PUSHING EAST INTO THE
MID SOUTH. GOOD LOW LEVEL SHEAR WITH WINDS BACKED TO THE
EAST-SOUTHEAST TO THE NORTH/EAST OF THE FRONT CREATING LARGE VALUES
OF HELICITY INVOF FRONT. MEANWHILE DRY SLOT IS PUNCHING INTO ERN AR
WITH SFC TEMPS CLIMBING INTO THE UPPER 70S AT SGT. AIRMASS WILL CONT
TO DESTABILIZE SOUTH/WEST OF THE FRONT DURING THE REST OF THE AFTN.
STORMS WILL CONT TO FIRE ALONG AND SOUTH OF THIS BOUNDARY FROM NW MS
INTO ERN AR THIS AFTN. THESE STORMS WL PUSH NORTHEAST THROUGH THE
MID SOUTH INTO THE EVENING HOURS. THE MAIN THREAT CONTINUES TO BE
LARGE HAIL THOUGH WITH THE ENHANCED HELICITY ALONG THE FRONT
ISOLATED TORNADOES ARE POSSIBLE. A TORNADO WATCH IS IN EFFECT UNTIL
9 PM BASICALLY SOUTH AND WEST OF A DYERSBURG TO SAVANNAH LINE.

HAVE ISSUED A FLOOD WATCH FOR THE AREA EAST OF THE MS RIVER TONIGHT.
RAINFALL AMOUNTS OF 1 TO 2 INCHES EARLIER TODAY COMBINED WITH RADAR
TRENDS AND UPPER LOW TRACK PLACE WEST TN AND NRN MS IN POTENTIAL
HEAVY RAIN AREA. BEST THREAT FOR HEAVY RAIN PROBABLY UNTIL
MIDNIGHT...THOUGH WL CARRY WATCH UNTIL 6 AM SINCE UPPER LOW HAS BEEN
MOVING SLOWER THAN FORECAST.

UPPER LOW SHOULD BE APPROACHING THE MS RIVER BY 12Z THU MOVING ACRS
NRN MS DURING THE DAY. WL KEEP RELATIVELY HIGH POPS ACRS THE AREA.
EXPECT BEST CHANCE FOR PRECIP WL BE NORTH OF THE UPPER LOW IN THE
DEFORMATION AREA ACRS NE AR...MO BOOTHEEL AND NW TN. THUNDER CHANCES
HIGHEST EAST OF THE UPPER LOW DURING THE MORNING DIMINISHING AS THE
LOW TRACKS EAST.

UPPER LOW TRACKS TO NRN GA THU NIGHT AND PRECIP WL TAPER OFF. RIDGE
BUILDS ACRS THE AREA FRI THROUGH SUN WITH MILD TEMPS AND DRY
WEATHER.

BELIEVE IT OR NOT ANOTHER CLOSED UPPER LOW IS FORECAST TO IMPACT THE
AREA WITH CHANCES FOR PRECIP SUN NIGHT INTO WED.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...FLOOD WATCH FOR NRN MS UNTIL 600 AM.
TN...FLOOD WATCH FOR WEST TN UNTIL 600 AM.
&&
Hazardous weather outlook, Apr 6, 3:50 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT WED APR 6 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-071100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
350 PM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR ALL OF EAST
ARKANSAS...THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI AND PART OF
WEST TENNESSEE. THE PART OF WEST TENNESSEE IS BASICALLY SOUTH AND
WEST OF A DYERSBURG TO SAVANNAH LINE. THIS AREA INCLUDES MEMPHIS...
TUPELO...CLARKSDALE AND JONESBORO.

STORMS WILL CONTINUE TO DEVELOP ACROSS NORTHWEST
MISSISSIPPI...SOUTHWEST TENNESSEE AND EASTERN ARKANSAS LATE THIS
AFTERNOON AS AN OCCLUDED FRONT PUSHES INTO THE AREA. THESE STORMS
WILL PUSH NORTHEAST DURING THE EVENING. THE MAIN THREAT WITH THESE
STORMS ARE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED
TORNADOES ARE ALSO POSSIBLE. THE BEST AREA FOR SEVERE WEATHER
APPEARS TO BE SOUTH AND WEST OF A WYNNE ARKANSAS THROUGH MEMPHIS TO
PONTOTOC MISSISSIPPI LINE.

THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR THE REMAINDER OF WEST
TENNESSEE NOT IN THE TORNADO WATCH. THIS AREA IS NORTH AND EAST OF A
DYERSBURG TO SAVANNAH LINE. THIS AREA INCLUDES JACKSON AND PARIS
TENNESSEE. STORMS WILL EVENTUAL MOVE INTO THIS AREA WITH THE MAIN
THREAT BEING LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR
SEVERE WEATHER IN THIS AREA WILL BE FROM 6 PM TO 10 PM.

A FLOOD WATCH IS IN EFFECT FOR WEST TENNESSEE AND NORTH MISSISSIPPI
TONIGHT. THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TONIGHT
PRODUCING THE THREAT OF FLOODING.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

SJM

In the hours before

Special weather statement, Apr 6, 3:41 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
341 PM CDT WED APR 6 2005

TNZ049-062100-

TIPTON TN-
341 PM CDT WED APR 6 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...TIPTON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF MUNFORD AT 341 PM
CDT...MOVING NORTHEAST AT 35 MPH.  THIS STORM HAS A HISTORY OF
PRODUCING NICKEL SIZED HAIL.

THIS STORM COULD INTENSIFY AND BECOME SEVERE RAPIDLY.

PEOPLE IN TIPTON COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Apr 6, 4:06 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
406 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             POPE                    34.21N 89.95W
04/06/2005  0.88 INCH        PANOLA             MS   LAW ENFORCEMENT

0320 PM     HAIL             3 W MILLINGTON          35.33N 89.94W
04/06/2005  0.75 INCH        SHELBY             TN   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN SHELBY FORREST WEST OF
            MILLINGTON.

&&

CORDERO
Local storm report, Apr 6, 4:13 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
413 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             POPE                    34.21N 89.95W
04/06/2005  0.88 INCH        PANOLA             MS   LAW ENFORCEMENT

0320 PM     HAIL             3 W MILLINGTON          35.33N 89.94W
04/06/2005  0.75 INCH        SHELBY             TN   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN SHELBY FORREST WEST OF
            MILLINGTON.

0406 PM     HAIL             7 W OXFORD              34.36N 89.65W
04/06/2005  1.00 INCH        LAFAYETTE          MS   EMERGENCY MNGR

&&

LRY
Local storm report, Apr 6, 4:32 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
432 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             POPE                    34.21N 89.95W
04/06/2005  0.88 INCH        PANOLA             MS   LAW ENFORCEMENT

0320 PM     HAIL             3 W MILLINGTON          35.33N 89.94W
04/06/2005  0.75 INCH        SHELBY             TN   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN SHELBY FORREST WEST OF
            MILLINGTON.

0406 PM     HAIL             7 W OXFORD              34.36N 89.65W
04/06/2005  1.00 INCH        LAFAYETTE          MS   EMERGENCY MNGR

0427 PM     TSTM WND DMG     2 SE OXFORD             34.34N 89.50W
04/06/2005                   LAFAYETTE          MS   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 6.

&&

LRY
Local storm report, Apr 6, 4:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
441 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             POPE                    34.21N 89.95W
04/06/2005  0.88 INCH        PANOLA             MS   LAW ENFORCEMENT

0320 PM     HAIL             3 W MILLINGTON          35.33N 89.94W
04/06/2005  0.75 INCH        SHELBY             TN   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN SHELBY FORREST WEST OF
            MILLINGTON.

0406 PM     HAIL             7 W OXFORD              34.36N 89.65W
04/06/2005  1.00 INCH        LAFAYETTE          MS   EMERGENCY MNGR

0427 PM     TSTM WND DMG     2 SE OXFORD             34.34N 89.50W
04/06/2005                   LAFAYETTE          MS   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 6.

0428 PM     TORNADO          4 NE OXFORD             34.40N 89.48W
04/06/2005                   LAFAYETTE          MS   FIRE DEPT/RESCUE

            TORNADO REPORTED ON THE GROUND BY LAFAYETTE COUNTY FIRE
            DEPARTMENT.

&&

LRY

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 5:43 AM CDTSevere Thunderstorm WarningMEGDeSoto33 min
Apr 6, 2:40 PM CDTTornado WarningMEGPanola, Tallahatchie35 min
Apr 6, 2:50 PM CDTSevere Thunderstorm WarningMEGQuitman25 min
Apr 6, 3:36 PM CDTSevere Thunderstorm WarningMEGPanola, Yalobusha24 min
Apr 6, 3:56 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall49 min
Apr 6, 4:09 PM CDTTornado WarningMEGLafayette36 min

Nearby

Tornado Warnings in Mississippi, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.